OP-00966
Open
Uniqueness of McDuff decompositions up to amplification
Here $R$ is the hyperfinite II$_1$ factor and $N^t$ the amplification of $N$ by $t > 0$.
Problem. Let $M$ and $N$ be II$_1$ factors, neither of them McDuff, with $M \mathbin{\overline\otimes} R \cong N \mathbin{\overline\otimes} R$. Must $M \cong N^t$ for some $t > 0$?
Source: Listed without attribution as S.8 in J. Peterson, Open problems in operator algebras (version of 15 May 2026); the uniqueness question for McDuff decompositions studied by Popa (2007) and by Ioana and Spaas (2019).
Imported from math.uwaterloo.ca/~j37peter/problems.html.
Classification
- Primary
- OA — Operator Algebras
- Keywords
- amplifications, McDuff decomposition, McDuff factors, Peterson's operator algebra problems
- Literature checked
- Oct. 26, 2026 by clemens-admin
References
@misc{peterson-s8,
author = {Peterson, Jesse},
title = {Open problems in operator algebras},
howpublished = {Web page},
year = {2026},
url = {https://www.math.uwaterloo.ca/~j37peter/problems.html},
note = {Problem S.8; version of 15 May 2026},
}
@article{popa2007,
author = {Popa, Sorin},
title = {On {O}zawa's property for free group factors},
journal = {Int. Math. Res. Not.},
year = {2007},
number = {11},
pages = {Art. ID rnm036},
doi = {10.1093/imrn/rnm036},
}
@article{ioana2019,
author = {Ioana, Adrian and Spaas, Pieter},
title = {A class of {II}$_1$ factors with a unique {M}c{D}uff decomposition},
journal = {Math. Ann.},
volume = {375},
number = {1--2},
pages = {177--212},
year = {2019},
doi = {10.1007/s00208-019-01862-z},
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-00966, "Uniqueness of McDuff decompositions up to amplification", clopen.solutions.